Alert archive / Kentucky / Flood Watches in 2011

Flood Watch 4, NWS Louisville, KY

November 27, 201149 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this flood watch at Nov 27, 2011, 9:22 AM CST for 49 counties in Kentucky; 10 counties in Indiana. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2011, 9:22 AM CST (15:22 UTC)
Expired
Nov 29, 2011, 2:35 AM CST
In force
41 hr
Issued by
NWS Louisville, KY
Flood severity
None
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flood watch went out at Nov 27, 5:10 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Nov 27, 5:10 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
610 AM EST SUN NOV 27 2011

...Updated Aviation Discussion...

.Short Term (Today and Tonight)...

Deep plume of moisture continues to advect from the western Gulf of
Mexico northeastward through the Ohio Valley ahead of a highly
amplified trough axis stretching from central Ontario to south
Texas. Meanwhile, a sharp frontal boundary is slowly pushing east of
a line from the Wabash River Valley southward through the lower
Mississippi River Valley. Moisture transport and ascent with low
level jet around 40-50 knots will continue through the pre-dawn
hours, coincident with the right entrance region of a 110 knot upper
level jet. Low level jet influence should diminish around dawn from
west to east with main focus for continued rainfall coming from mid
level forcing ahead of the trough and convergence ahead of the
front. Have a 100 percent chance of periodic rainfall across the
entire CWA through the day with 0.5" to 1" of QPF. Locations most
likely to see amounts just over 1 inch would be along the Tennessee
border.

Temperatures will fall throughout the day from current readings in
the upper 50s and low 60s as frontal boundary moves through and cold
air advection takes over from west to east.

Closed upper low, cut off from the mean flow, is expected to develop
over the Ark/La/Tex region this evening and tonight, with an
associated surface low developing on the southern spine of the
Appalachians by dawn on Sunday. Periodic light to moderate rain
showers are expected to continue through the overnight hours with an
additional 0.5" to 1" of QPF possible. Slightly lower amounts are
expected west of I 65 with the highest amounts in the Lake
Cumberland region. Temperatures will continue to fall through the
evening and overnight with areas west of I 65 around the 40 degree
mark by dawn on Monday. Areas east of this line should expect low to
mid 40s for lows. Have removed chances for any snow mixing with rain
in the northwest CWA toward dawn on Monday as 1000-850 mb
thicknesses along with forecast soundings suggest lower levels will
be too warm for snow. However, snow line will be just to the
northwest of the CWA and will monitor trends as stronger/quicker
surface low development to the south of the CWA could bring snow
chances further southeast.

.Long term (Monday - Saturday)...

Have good confidence that the current meridional trough, now moving
into the Mississippi River Valley, will split, with a closed upper
low on the south side, centered near the AR/LA/MS border Monday
morning. GEFS analysis indicates this upper low will be
significantly deep, with heights 5 standard deviations below normal!
The cold front now approaching the region will stall out over the
Appalachians as this upper low generates a surface low over western
Georgia. These features will mean continued moisture feeding
high rain chances for the day Monday.

The surface low will shift northward into eastern Kentucky by Monday
evening as the upper low moves into northern MS. The strength of
this low varies by model, but same GEFS analysis indicates some
confidence toward the GFS solution, with about a 1005 mb low. The
heaviest precip associated with these features should be close to
the low. Expect rainfall totals around a quarter of an inch over the
northwest forecast area and up near an inch to the southeast.

Monday night, the upper low starts to catch up with the surface low,
as the latter's pressure field elongates up the Ohio River. We look
to get into a region of lighter precip, but as the cold air aloft
moves in, we may see some rain/snow mix across our southern forecast
area. As mentioned previously, little accumulations are expected
with warm ground temps and antecedent rains. Precip should change
back to cold rain during the day Tuesday as wrap-around moisture
comes in behind the departing upper low.

Tuesday night still looks to be the best chance for some light snow,
as one more wave rotates around the upper low. The surface low will
be up over Lake Erie, and given it's strength expect a nice fetch of
moisture from the Great Lakes to come down. Thermal profiles are a
little more supportive as far as surface temperatures go. However
the problem is the depth of the moisture. The top of the layer looks
to be warmer than -10C...so fewer ice crystals will be available to
form the snow. Given the marginal conditions needed here, will
maintain equal chances for snow or rain.

Will continue to mention the threat for river flooding with the
rainfall expected from today to Tuesday night. Total QPFs in this
forecast package range from 2-3" over the northwest forecast area to
3-4" over the Bluegrass and Lake Cumberland regions. Ensemble river
forecasts indicate a good chance for several rivers to get into
minor flood stage.

Some residual moisture may continue during the day Wednesday, mainly
over the east, and then the rest of the period looks pretty dry.
Only hitch may be some light precip Friday afternoon as a
quick-moving front moves through. Most models keep QPF to our north
with the system. AllBlend comes in drier with this system, so will
keep pops out of the forecast.

For temperatures, Monday looks to be the warmest day this period.
With the surface low in the vicinity, readings could get to the mid
50s over the Bluegrass, whereas points to the west will range from
the mid 40s to around 50. With persistent cloud cover and cooler
thicknesses over the region Tuesday, readings should be in the mid
40s everywhere. Wednesday we will get some sun breaking through, but
cold westerly to northwesterly winds should keep us in the lower
40s. Rest of the period should stay in the mid/upper 40s. For lows,
the coldest mornings should be Thursday through Saturday, once we
break into the clear. Have readings touching the upper 20s each
morning.

&&

.Aviation (12Z TAF Issuance)...

Large shield of precipitation ahead of an upper level system and
frontal boundary is currently over the TAF sites and will persist
with periodic rain throughout the forecast period. Expecting current
MVFR ceilings to periodically dip around the IFR range through mid
morning at SDF/LEX before more showery activity comes and slightly
drier air allows for ceilings in the low MVFR range. Conditions will
again deteriorate by mid afternoon as another surge of low level
moisture moves in along with more widespread rain. Once ceilings go
down into the IFR range this afternoon/evening they will remain
through the end of the forecast period.

LEX is expected to remain VFR until around 10 AM EST before ceilings
dip into the low MVFR/IFR range and remain there through the
remainder of the forecast period. LEX is expected to also experience
more intermittent shower activity this afternoon with a return to
more steady rain by the evening.

Frontal boundary will move through the area from west to east today
with passage at BWG/SDF in the Noon to 3 PM EST time frame. Passage
at LEX is expected around 7 PM EST this evening. Northwest winds
will follow frontal passage, generally less than 10 mph.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......BJS
Long Term........RJS
Aviation.........BJS
Hazardous weather outlook, Nov 27, 2:37 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 AM EST SUN NOV 27 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
337 AM EST SUN NOV 27 2011 /237 AM CST SUN NOV 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

MODERATE TO BRIEFLY HEAVY RAINFALL WILL CREATE POTENTIAL FOR
PONDING OF WATER ON ROADWAYS WHERE THE HEAVIEST SHOWERS OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS
THE DEEP SOUTH MONDAY AND TUESDAY. GIVEN ITS SLOW MOVEMENT...AMPLE
RAINFALL IS EXPECTED THROUGHOUT THIS PERIOD. SOME SNOW MAY MIX IN
AS WELL TUESDAY NIGHT AS THE SYSTEM EXITS THE REGION. GIVEN THE
WARM ROAD TEMPERATURES...ACCUMULATIONS ARE NOT EXPECTED AT THIS
TIME. THE MORE SIGNIFICANT IMPACT LOOKS TO BE FROM RAINFALL WHERE
2 TO 4 INCHES OF RAIN COULD FALL THROUGH THE EVENT WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. THESE RAINS...COMBINED WITH THE RAINFALL
FROM THE LAST COUPLE OF WEEKS LIKELY WILL BRING SOME AREA RIVERS
NEAR FLOOD STAGE OR JUST BARELY INTO FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TODAY THROUGH
TUESDAY TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

BJS/RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:13 AM CSTRiver Flood WarningLMKNicholas, Robertson59 hr
Nov 27, 9:31 AM CSTRiver Flood WarningLMKBreckinridge, Hancock5 days
Nov 27, 9:39 AM CSTRiver Flood WarningLMKButler, Warren5 days
Nov 27, 9:39 AM CSTRiver Flood WarningLMKButler, Muhlenberg, Ohio6 days

Nearby

Flood Watches in Kentucky, 2011Flood Watches in Indiana, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.